How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K Your Own Question
Dr. K
Dr. K, Psychiatrist
Category: Mental Health
Satisfied Customers: 358
Experience:  15 years clinical experience in all areas of psychiatry. Holistic and practical approach.
50493013
Type Your Mental Health Question Here...
Dr. K is online now
A new question is answered every 9 seconds

I have schizoaffective disorder and take seroquel, ativan,

Resolved Question:

I have schizoaffective disorder and take seroquel, ativan, and zoloft. I have gained a lot of weight and cannot seem to lose, even though I exercise and eat low caloric, organic, food. I read that Topomax can help in losing weight. Is this true?
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. K replied 6 years ago.

Topamax could help...but it usually averages less than 4% weight loss (8 pounds in a 200 pound person). The seroquel that you take is the most likely culprit for the weight gain. Here are some other ideas, but don't change anything until speaking to your own doctor 1st.

1a) Switch seroquel to similar medicine like geodon or abilify; these 2 don't cause weight gain. There is no guarantee whether either of these meds will work as good as the seroquel for you personally. It could go either way.

1b) Switch to a medicine like risperdal, haldol, fluphenazine...these can have weight gain, but less than seroquel on average. The last 2 are more likely to cause tardive dyskinesia with long term use, esp. at high doses. Avoid zyprexa or clozaril as these 2 can have just as much or more weight gain than seroquel.

2) Try a lower dose of seroquel; however, recent studies have shown that even low doses of seroquel can contribute to weight gain.

3) brainstorm for other ideas with your doctor

4) If you're feeling good overall emotionally & mentally, you could opt to learn to accept the weight gain. Our culture is somewhat brainwashed to think people need to be excessively thin...borderline anorexic. Make sure you have a realistic body image and to love yourself as a person...the inner beauty.

I hope this helps. Take care.

_____________________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once your are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com

Dr. K and 2 other Mental Health Specialists are ready to help you